How the Contraceptive Pill Can Affect Your Skin

Unsurprisingly, women’s experiences with hormonal contraception aren’t universal and vary hugely depending on the type of pill, reasons for taking it and everyone’s individual bodies. To shed a little more light how contraception can affect our skin, we sat down our expert dermatologist, Dr Vikram Rajkomar.

 

Why is hormonal contraception so often prescribed to treat skin problems like acne? 

For many patients, acne tends to be due to a hormonal imbalance which explains why it occurs during puberty and pre-period. Of course, there are other causes of acne such as medication or medical conditions.

Evidence shows that the combined pill, containing both oestrogen and progesterone, can be beneficial in some patients. Prescribing the combined pill also benefits patients who simultaneously require contraception. The progesterone-only pill worsens acne and should not be prescribed as treatment for acne.

 

Does acne really fluctuate with menstrual cycles?

Hormonal acne is due to a high ratio of progesterone to oestrogen. Oestrogen peaks just before ovulation and progestogen is the dominant hormone in the second half of the menstrual cycle. Progesterone binds to the skin receptors and leads to an increase in sebum production by the sebaceous gland. This contributes to acne formation. Hormonal acne tends to settle after a period with most patients stating that their skin is almost clear mid cycle.

 

How does the progesterone-only pill differ from the combined pill in how it affects skin? 

Progesterone has the same stimulatory effect on the sebaceous glands as androgens (mainly testosterone). This increases the size of the sebaceous gland, leading to increased sebum production. This can worsen acne in susceptible patients and should therefore be stopped if the patient develops acne.

 

Why do some people find that hormonal contraception clears up their acne and others don’t?

Different people respond differently to the same treatment. In some cases, patients often find the pill is beneficial but recurrence is noted once the pill is stopped. It was previously thought that Dianette was the most effective pill in cases of acne but it carries a high risk of stroke or blood clot formation. Also, a recent review did not find a significant difference between a third or fourth generation combined contraceptive pill (which contain different types of estrogen and progesterone to Dianette) compared to Dianette in the treatment of acne.

 

What would be a sensible next step for someone who topicals and hormonal treatments haven’t worked for?  

Patients should be started on an oral antibiotic unless there are good reasons not to, such as scarring acne or nodulocystic acne. In these cases, a dermatologist should be consulted as soon as possible to avoid scarring.

Ultimately, everyone’s body is different, and we all react differently to medication. What works for one person may not work for someone else. If you’re looking for more information about the pill, speak with your GP. At Pall Mall, we offer private GP appointments. Click here to find out more or call us on 03300 58 44 55.

Before starting any new medication, it is important that you speak to a doctor, and if your acne isn’t healing after trying out what your GP recommends, ask for a referral to a dermatologist or go privately. They can prescribe different medications, and, after all, they are the experts.

At Pall Mall, we offer private dermatology appointments. Click here to find out more or call us on 03300 58 44 55.

Right Menu Icon